Priapism induced by use of tamsulosin: A case report and review of the literature

  • Marcelo Marconi | mmarconi@andro.cl Andrology Unit, Department of Urology, Pontificia Universidad Católica de Chile, Santiago, Chile.
  • Pablo Pavez Department of Urology, Pontificia Universidad Católica de Chile, Santiago, Chile.
  • Ignacio San Francisco Department of Urology, Pontificia Universidad Católica de Chile, Santiago, Chile.
  • Paulette Narvaez Department of Urology, Hospital Dipreca, Santiago, Chile.

Abstract

Numerous medications have been associated to the development of priapism as an adverse reaction, the most common are intracavernosal vasoactive agents, antipsychotics and antidepressants. Alpha blockers, in particular tamsulosin which is widely used in different urological conditions, has been associated to priapism in only few case reports. We present the case of a healthy 45-year-old man who medicated himself with two doses of 0.4 mg of tamsulosin due to a renal colic with spontaneous passage of a 3 mm stone. Eight hours after the second tamsulosin dose the patient developed a persistent painful erection not associated to sexual stimulation that lasted for 6 hours. He was admitted to the emergency room, and after history taking and physical evaluation the diagnosis of ischemic priapism was made. The patient denied consumption of any other medication or drug during the last month, blood tests in particular hemogram were normal and no recent history of pelvic trauma was reported. To achieve detumescence, five boluses of 200 mcg of phenylephrine were injected directly in the corpora cavernosa, no further procedures were needed. In the follow-up the patient had no new priapism episodes and he reported no problems with erections in sexual intercourse. Tamsulosin is one of most indicated medications in urological general practice; though priapism has been rarely associated to its consumption the risk of this side effect exists, suggesting that patients should be counselled about it.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2019-10-02
Info
Issue
Section
Case Reports
Keywords:
Priapism, Tamsulosin, Adverse effect
Statistics
  • Abstract views: 780

  • PDF: 369
How to Cite
Marconi, M., Pavez, P., San Francisco, I., & Narvaez, P. (2019). Priapism induced by use of tamsulosin: A case report and review of the literature. Archivio Italiano Di Urologia E Andrologia, 91(3). https://doi.org/10.4081/aiua.2019.3.193